Alert archive / Oklahoma / Red Flag Warnings in 2009

Red Flag Warning 5, NWS Tulsa, OK

March 5, 2009Creek County, Okfuskee County, Pawnee County, Oklahoma

NWS Tulsa, OK issued this red flag warning at Mar 5, 2009, 9:57 AM CST for Creek County, Okfuskee County, Pawnee County, Oklahoma. It took effect at Mar 5, 2009, 12:00 PM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2009, 9:57 AM CST (15:57 UTC)
In effect from
Mar 5, 2009, 12:00 PM CST
Expired
Mar 5, 2009, 8:00 PM CST
In force
8 hr
Issued by
NWS Tulsa, OK

Counties Creek County, OK, Okfuskee County, OK, Pawnee County, OK

The radar

The Tulsa radar (KINX), 87 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 4.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2009-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2009-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KTSA 051557
RFWTSA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TULSA OK
957 AM CST THU MAR 5 2009

OKZ055>058-060>063-066-067-051700-
/O.CAN.KTSA.FW.A.0003.090305T1800Z-090306T0000Z/
WASHINGTON OK-NOWATA-CRAIG-OTTAWA-TULSA-ROGERS-MAYES-DELAWARE-
OKMULGEE-WAGONER-
957 AM CST THU MAR 5 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TULSA HAS CANCELED THE FIRE
WEATHER WATCH FOR THE FOLLOWING COUNTIES...

IN OKLAHOMA...
WASHINGTON...NOWATA...CRAIG...OTTAWA...TULSA...ROGERS...MAYES...
DELAWARE...OKMULGEE...WAGONER.

THE FIRE WEATHER WATCH THAT WAS IN EFFECT FOR MUCH OF NORTHEAST
OKLAHOMA HAS BEEN CANCELED...HOWEVER THE FIRE DANGER WILL REMAIN
HIGH THROUGHOUT THE AFTERNOON AS SOUTH WINDS GUST TO 35 MPH AND
TEMPERATURES WARM INTO THE 70S AND LOWER 80S. 

A FIRE DANGER STATEMENT HAS BEEN ISSUED FOR THE ABOVE LISTED
COUNTIES THROUGH EARLY THIS EVENING. SOME OF THESE COUNTIES MAY
BE ADDED TO THE RED FLAG WARNING IF DRY LOW LEVEL AIR PUSHES FARTHER
EAST THAN CURRENTLY ANTICIPATED.

$$

OKZ054-059-064-065-060000-
/O.UPG.KTSA.FW.A.0003.090305T1800Z-090306T0000Z/
/O.NEW.KTSA.FW.W.0005.090305T1800Z-090306T0000Z/
OSAGE-PAWNEE-CREEK-OKFUSKEE-
957 AM CST THU MAR 5 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR THE
FOLLOWING COUNTIES...

IN OKLAHOMA...
OSAGE...PAWNEE...CREEK...OKFUSKEE.
THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES...

IN OKLAHOMA...
OSAGE...PAWNEE...CREEK...OKFUSKEE.

A DRY LINE WILL MOVE INTO PORTIONS OF EASTERN OKLAHOMA BY THIS 
AFTERNOON... LIKELY REACHING AREAS JUST TO THE WEST OF U.S. HIGHWAY 
75. RELATIVE HUMIDITY VALUES OF AROUND 20 PERCENT WILL OCCUR AS 
TEMPERATURES RISE INTO THE MID 80S. IN ADDITION...SOUTHWEST WINDS OF 
20 TO 25 MPH WITH GUSTS NEAR 40 MPH WILL COMBINE WITH THE VERY WARM 
AND DRY AIR TO CREATE VERY DANGEROUS FIRE WEATHER CONDITIONS. 

DISPOSE OF CIGARETTES PROPERLY AND AVOID ACTIVITIES THAT COULD
START FIRES. ANY FIRES MAY QUICKLY SPREAD AND BE DIFFICULT TO
CONTROL.

A RED FLAG WARNING MEANS THAT A DANGEROUS COMBINATION OF WEATHER
CONDITIONS AND DRY VEGETATION IS EXPECTED WITHIN 24 HOURS...
FAVORING RAPID GROWTH AND SPREAD OF ANY WILDFIRES. PRIMARY
WEATHER FACTORS INCLUDE STRONGER WINDS...LOWER HUMIDITIES...AND
WARMER TEMPERATURES.

$$
1 follow-up statement
000 
WWUS84 KTSA 052057
RFWTSA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TULSA OK
257 PM CST THU MAR 5 2009

OKZ054-059-064-065-060200-
/O.EXT.KTSA.FW.W.0005.000000T0000Z-090306T0200Z/
OSAGE-PAWNEE-CREEK-OKFUSKEE-
257 PM CST THU MAR 5 2009

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM CST THIS EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR THE FOLLOWING COUNTIES...

IN OKLAHOMA...
OSAGE...PAWNEE...CREEK...OKFUSKEE.

THE DRY LINE CONTINUES TO MOVE SLOWLY EAST INTO PORTIONS OF EASTERN
OKLAHOMA THIS AFTERNOON...AND WILL LIKELY REACH AREAS JUST TO THE
WEST OF U.S. HIGHWAY 75. RELATIVE HUMIDITY VALUES OF AROUND 20
PERCENT WILL OCCUR AS TEMPERATURES RISE INTO THE MID 80S. IN
ADDITION...SOUTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS NEAR 40 MPH
WILL COMBINE WITH THE VERY WARM AND DRY AIR TO CREATE VERY DANGEROUS
FIRE WEATHER CONDITIONS INTO THE EARLY EVENING HOURS.

DISPOSE OF CIGARETTES PROPERLY AND AVOID ACTIVITIES THAT COULD
START FIRES. ANY FIRES MAY QUICKLY SPREAD AND BE DIFFICULT TO
CONTROL.

A RED FLAG WARNING MEANS THAT A DANGEROUS COMBINATION OF WEATHER
CONDITIONS AND DRY VEGETATION IS EXPECTED WITHIN 24 HOURS...
FAVORING RAPID GROWTH AND SPREAD OF ANY WILDFIRES. PRIMARY
WEATHER FACTORS INCLUDE STRONGER WINDS...LOWER HUMIDITIES...AND
WARMER TEMPERATURES.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this red flag warning went out at Mar 5, 5:27 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Mar 5, 5:27 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
527 AM CST THU MAR 5 2009

.DISCUSSION...

&&

.AVIATION...
OCCASIONAL MVFR CEILINGS WILL AFFECT THE TAF SITES THIS MORNING
WITH CONDITIONS BECOMING SCATTERED THIS AFTERNOON. SOUTH WINDS
WILL GUST TO AROUND 30 KNOTS AT TIMES TODAY. A STRONG LOW LEVEL
JET WILL SET UP AGAIN TONIGHT WITH LOW LEVEL WIND SHEAR AGAIN AT
KFSM WHERE SURFACE WINDS WILL REMAIN BACKED. LOW CLOUDS MAY AGAIN
DEVELOP NEAR THE TERMINALS RIGHT AROUND 12Z FRIDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 300 AM CST THU MAR 5 2009/

DISCUSSION...
MAIN CONCERN TODAY WILL BE THE FIRE WEATHER DANGER.
FIRST OFF...I WILL LEAVE THE FIRE WEATHER WATCH AS IS
AT THIS TIME. WITH THE FORECAST THE WAY IT IS...THE
CRITERIA FOR A RED FLAG WARNING WILL NOT BE MET. HOWEVER...
IT COULD BE CLOSE ACROSS PORTIONS OF OSAGE...CREEK AND
PAWNEE COUNTIES THIS AFTERNOON. IT ALL DEPENDS ON HOW FAR
EAST THE DRY LINE WILL MAKE IT. I MOVE THE DRY LINE INTO
WESTERN SECTIONS OF THE FORECAST AREA LATE THIS AFTERNOON.
HOWEVER...THE DRIEST AIR WILL REMAIN WEST OF THE FORECAST AREA.
IF THE DRIER AIR MAKES IT FURTHER TO THE EAST
A RED FLAG WARNING WILL BE NEEDED. I WILL LEAVE
THAT RESPONSIBILITY TO THE DAY SHIFT. WILL GO AHEAD
AND ISSUE A FIRE DANGER STATEMENT WITH THIS FORECAST
PACKAGE.

UNSEASONABLY WARM AND WINDY CONDITIONS ARE THE MAIN REASONS
FOR THE FIRE DANGER THIS AFTERNOON. WILL SEE TEMPERATURES
TOP OUT IN THE 70S AND LOWER 80S THIS AFTERNOON.

A COLD FRONT IS EXPECTED TO MAKE A RUN AT NORTHEAST OKLAHOMA
ON FRIDAY MORNING. IT WILL MOVE JUST SOUTH OF THE KANSAS/OKLAHOMA
BORDER FRIDAY MORNING BEFORE RETURNING TO THE NORTH LATER IN
THE DAY. THE FRONTAL BOUNDARY WILL MAKE ANOTHER RUN ON THE AREA
SATURDAY NIGHT AS A MID-LEVEL SHORTWAVE MOVES OUT OF THE ROCKIES
AND ACROSS THE PLAINS. MAY SEE SOME ELEVATED SHOWERS AND
THUNDERSTORM OUT OF AHEAD OF THE COLD FRONT. HOWEVER...THE GREATEST
RISK OF STRONG TO SEVERE THUNDERSTORMS WILL OCCUR IN THE VICINITY OF
THE FRONTAL BOUNDARY ACROSS NORTHEAST OKLAHOMA IN CLOSER PROXIMATELY
TO THE MID-LEVEL SHORTWAVE WHERE THE STORMS WILL HAVE A BETTER
POTENTIAL TO BECOME SURFACE BASED. THE DEEP LAYER SHEAR AND
INSTABILITIES WILL BE MORE THAN ADEQUATE TO PRODUCE STORMS CAPABLE
OF PRODUCING LARGE HAIL AND STRONG WINDS SATURDAY NIGHT. WILL KEEP
SHOWERS AND THUNDERSTORMS IN THE FORECAST SUNDAY ACROSS PORTIONS
OF SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS AS THE FRONTAL BOUNDARY
REMAINS IN THE VICINITY.

ANOTHER COLD FRONT IS EXPECTED TO SWEEP THROUGH THE REGION MONDAY
NIGHT INTO TUESDAY WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
ANTICIPATED.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM NOON THURSDAY TO 6 PM THURSDAY FOR
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067.

AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...05
Hazardous weather outlook, Mar 5, 5:13 AM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
513 AM CST THU MAR 5 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
513 AM CST THU MAR 5 2009

...VERY HIGH FIRE DANGER TODAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

FIRE WEATHER DANGER.
RISK...LIMITED...SPREADINDEX=41.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

DISCUSSION...
STRONG SOUTHERLY WINDS GUSTING TO OVER 30 MILES AN HOUR AT TIMES
WILL COMBINE WITH TEMPERATURES WARMING INTO THE 70S TO LOWER 80S
TO RESULT IN A VERY HIGH FIRE DANGER TODAY ACROSS EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS. THE AREA OF GREATEST CONCERN WILL BE WEST
OF HIGHWAY 75...WHERE AFTERNOON RELATIVE HUMIDITIES MAY FALL TO
AROUND 30 PERCENT. A DRYLINE IS FORECAST TO REMAIN JUST WEST OF
THE AREA THIS AFTERNOON BUT IF IT MOVES A BIT FURTHER EAST THAN
EXPECTED...THE FIRE DANGER SITUATION WILL BECOME EVEN MORE
CRITICAL ACROSS PARTS OF OSAGE...PAWNEE AND CREEK COUNTIES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...HIGH WIND POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
STRONG SOUTHERLY WINDS WILL CONTINUE FRIDAY AND LOW LEVEL MOISTURE
WILL BE ON THE INCREASE. THIS MAY KEEP FIRE DANGER BELOW CRITICAL
LEVELS. THUNDERSTORM CHANCES WILL BEGIN SATURDAY AS A COLD FRONT
APPROACHES FROM THE NORTH. THERE IS SOME CONCERN FOR A FEW SEVERE
THUNDERSTORMS SATURDAY NIGHT AND SUNDAY...ALTHOUGH THE MAIN UPPER
LEVEL SUPPORT WILL REMAIN TO OUR NORTH. THE FRONTAL BOUNDARY WILL
STALL JUST TO OUR SOUTH LATE SUNDAY BEFORE RETURNING NORTH MONDAY
IN ADVANCE OF THE NEXT UPPER LEVEL STORM SYSTEM. ONCE AGAIN...THE
MAIN UPPER LEVEL SUPPORT WILL PASS TO OUR NORTH...BUT A FEW SEVERE
STORMS MAY STILL BE POSSIBLE ABOUT TUESDAY AS THE FRONTAL BOUNDARY
AGAIN DROPS SOUTH INTO OUR AREA.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
MONITOR THE LATEST FORECASTS AND OUTLOOKS FOR THE POTENTIAL OF
SEVERE WEATHER THIS WEEKEND INTO EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

Nearby

Red Flag Warnings in Oklahoma, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.